Alert archive / Virginia / Wind Advisories in 2010
Wind Advisory 2, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Feb 5, 2010, 2:50 PM EST for Buchanan County, Dickenson County, Virginia; McDowell County, Wyoming County, West Virginia. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 5, 2010, 2:50 PM EST (19:50 UTC)
- Expired
- Feb 5, 2010, 10:00 PM EST
- In force
- 7 hr
- Issued by
- NWS Charleston, WV
Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 484 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
429 WWUS71 KRLX 051950 NPWRLX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 250 PM EST FRI FEB 5 2010 VAZ003-004-WVZ033>037-060300- /O.NEW.KRLX.WI.Y.0002.100205T1950Z-100206T0300Z/ DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH... GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL... FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE 250 PM EST FRI FEB 5 2010 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. AS A STRONG LOW PRESSURE SYSTEM APPROACHES THE AREA THIS EVENING...STRONG WIND GUSTS ARE EXPECTED TO CONTINUE. WIND GUSTS OF 45 TO 55 MPH ARE FORECAST...ESPECIALLY ON RIDGETOPS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WIND GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. ALSO...WITH THE WET GROUND...TREES AND POWER LINES MAY BE KNOCKED DOWN. && $$
1 follow-up statement
109 WWUS71 KRLX 060256 NPWRLX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 956 PM EST FRI FEB 5 2010 VAZ003-004-WVZ033>037-060400- /O.EXP.KRLX.WI.Y.0002.000000T0000Z-100206T0300Z/ DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH... GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL... FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE 956 PM EST FRI FEB 5 2010 ...WIND ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING. THE STRONG SOUTHEAST WINDS OF EARLIER TODAY HAVE ABATED...SO THE WIND ADVISORY IS ALLOWED TO EXPIRE. WINDS DO REMAIN SOMEWHAT BRISK...AND...WITH THE SNOW AND ICE ACCUMULATIONS ESPECIALLY OVER THE HIGHER TERRAIN...SOME TREE DAMAGE AND POWER OUTAGES AS A RESULT REMAIN POSSIBLE. $$ TRM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Feb 5, 12:51 PM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Feb 5, 12:51 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1251 PM EST FRI FEB 5 2010
.SYNOPSIS...
WINTER STORM AFFECTS THE AREA TODAY THROUGH SATURDAY NIGHT...WITH
WINTRY MIX TODAY CHANGING OVER TO SNOW FRIDAY NIGHT AND SATURDAY.
NEXT SYSTEM ARRIVES BY TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
WARM AIR IS INITIALLY WINNING OUT OVER MUCH OF THE CWA. ALL RAIN IN
THE WV LOWLANDS AT THIS POINT...WITH BORDERLINE RA/FZRA ALONG A
UNI/PKB/CKB LINE. ALONG THE MOUNTAINS FROM EKN TO BKW...THE WINTRY
MIX CONTINUES. SOME ICING HAS BEEN REPORTED IN BKW AND IS LIKELY
CONTINUING. EKN IS GETTING STEADY SNOW.
EXPECT PLAIN RAIN TO ENCOMPASS MOST OF THE CWA WEST OF THE MOUNTAINS
BY EARLY AFTERNOON...WITH SOME SPOTTY SN/IP MIXING IN. THE MIX
CONTINUES IN THE MOUNTAINS. RERAN SNOW ACCUM GRIDS...STORM TOTALS
ARE A TOUCH LOWER ACROSS OUR NORTHERN COUNTIES DUE TO LESS SNOW
DURING THIS FIRST PORTION OF THE STORM. STILL FORESEE SOME
SIGNIFICANT SNOW TONIGHT/SATURDAY THOUGH. NO CHANGES TO HEADLINES
AT THIS TIME...WILL REEVALUATE THEM FOR THE AFTERNOON PACKAGE.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
CLOSED 500HPA LOW ROTATES INTO THE MID ATLANTIC REGION AFTER 12Z
SATURDAY. PRIMARY SURFACE LOW THAT WILL TRACK INTO THE MIDDLE OHIO
VALLEY WILL DISSOLVE FAIRLY QUICKLY AS THE SECONDARY...AND NOW
DOMINANT LOW...WASTES NO TIME IN DEPARTING OFF THE CAROLINA COAST.
PRECIPITATION WILL BE ALL SNOW BY THIS POINT WITH FORECAST SOUNDINGS
BELOW ZERO THROUGH THE LOW AND MID LEVELS. THERE IS PRETTY GOOD
AGREEMENT IN THE TRACK AND TIMING OF THE SYSTEM FOR THE MOST PART
AMONGST THE MODELS...AND HAVE SCOURED THE HIGHER RESOLUTION NAM FOR
SOME OF THE MORE INTRICATE DETAILS OF THE FORECAST.
FOCUS OF THE SNOW WILL CONTINUE TO BE THE NORTHERN HALF OF THE CWA
THROUGH SOUTHEAST OHIO AND NORTH CENTRAL WEST VIRGINIA. THE
MOUNTAINS ARE INCLUDED AS WELL. NAM EXHIBITS A STRONG SIGNATURE OF
FORCING OVER THESE AREAS IN THE FORM OF DEFORMATION AT 700HPA. AN
INTERESTING FEATURE OF NOTE HERE IS SOME BRIEF COUPLING OF THE
DEFORMATION/FRONTOGENESIS WITH POTENTIAL VORTICITY AT 600HPA. A NICE
BAND SETTING UP OVER THE CENTRAL CWA AS THE SYSTEM EXITS IS NOT OUT
OF THE QUESTION...BUT SHOULD BE SHORT LIVED. BEYOND 18Z...FORCING
WILL BE LIMITED...ASIDE FROM A WEAK TRAILING TROUGH AXIS ALOFT...BUT
WILL TRAVERSE FROM NORTH TO SOUTH CONCURRENT WITH THE COLUMN DRYING
OUT.
SREF PROBABILITIES SHOW A WIDE SWATH OF 8 INCHES PLUS OF SNOW FOR
THE NORTHERN TIER OF THE CWA AND THE NORTHEAST MOUNTAINS...IN SOME
CASE OVER MULTIPLE 3 HOUR INCREMENTS. THIS LOOKS TO WORK PRETTY WELL
WITH THE PREVIOUS FORECAST IN TERMS OF SNOW TOTALS FOR THE EVENT
WITH OUR HIGHER ELEVATIONS GETTING OVER A FOOT.
MAX TEMPERATURE SATURDAY WILL OCCUR AT THE BEGINNING OF THE PERIOD
AS COLD AIR ADVECTION TAKES HOLD ON THE BACK SIDE OF THE SYSTEM.
THIS DIFFERS FROM OTHER EVENTS IN THAT THE FLOW IS MORE
NORTHEASTERLY IN THE BOUNDARY LAYER. THIS FLOW WILL EVENTUALLY BACK
TO THE NORTHWEST...BUT NOT UNTIL THE BULK OF THE MOISTURE IS GONE.
MIN TEMPERATURES SATURDAY NIGHT AND SUNDAY NIGHT WILL BE VERY
RELIANT ON UPPER LEVEL CLOUDS...AND THE EXTENT AT WHICH THEY WILL
MITIGATE RADIATIONAL COOLING. FRESHLY FALLEN SNOW WILL EXACERBATE
THIS PROCESS...BUT CIRRUS FROM THE NEXT SYSTEM BREWING IN THE PLAINS
WILL ADVECT IN SUNDAY AND SUNDAY NIGHT. COULD NOT CLEAR OUT THE SKY
COVER IN THE GRIDS DUE TO THIS...AND FIGURE THIS CIRRUS WILL KEEP
THE TEMPERATURES FROM PLUMMETING. IF THE MOISTURE IS SLOWER TO MOVE
IN...THIS WILL HAVE A DRASTIC EFFECT ON THE OVERNIGHT
LOWS...ESPECIALLY IN THE MOUNTAIN VALLEYS SUNDAY NIGHT.
BACKED OFF THE POPS INTO MONDAY NIGHT BY A FEW HOURS...AS IT DOES
NOT APPEAR THAT THEY ARE WARRANTED AT 00Z TUESDAY IN THE LATEST
MODEL RUNS.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
MODELS CONTINUE TO SHOW A SPLIT FLOW UPPER AIR PATTERN THIS
PERIOD...WITH BOTH A VIGOROUS NORTHERN AND SOUTHERN STREAM.
NORTHERN STREAM FLOW WITH ARCTIC HIGH PRESSURE DOMINATES SUNDAY INTO
MONDAY WITH DRY WEATHER AND WELL BELOW NORMAL TEMPERATURES. NEXT
SOUTHERN STREAM LOW PRESSURE SYSTEM WILL AFFECT OUR AREA MAINLY ON
TUESDAY. MODELS AGREE THIS SYSTEM WILL BE FASTER...WEAKER AND TRACK
A BIT FURTHER NORTH THROUGH OHIO THAN ITS PREDECESSOR...AS A VERY
STRONG NORTHERN STREAM UPPER LOW DROPS THRU SOUTHEASTWARD THRU THE
UPPER MIDWEST. THIS WILL ALLOW A BRIEF SURGE OF MILDER AIR AHEAD OF
THE LOW WITH POSSIBLY ENOUGH WARMING TO BRIEFLY CHANGE THE SNOW TO
EITHER A MIXED BAG OR JUST RAIN...BEFORE CHANGING BACK TO SNOW
TUESDAY NIGHT BEHIND THE LOW. WRAPAROUND SNOW SHOWERS FOR WEDNESDAY.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
WIDESPREAD MVFR/IFR CONDITIONS WILL CONTINUE THROUGH THE TAF
PERIOD. FZRA BEING REPORTED BY CKB/PKB ASOS WITH TEMPS ABOVE
FREEZING...THIS MAY BE REFLECTIVE OF FREEZING ON EXPOSED METAL
SURFACES AS OPPOSED TO OTHERS LIKE ASPHALT. OTHER PORTIONS OF
SOUTHEAST OHIO...NORTHERN WEST VIRGINIA ARE SEEING SNOW. SEEING
MAINLY RAIN IN THE LOWLANDS...AND A MIX OF SNOW AND FREEZING RAIN IN
THE MOUNTAINS.
EXPECTING ALL RAIN AND MIXED PRECIP TO CHANGE OVER TO SNOW DURING
THE EVENING HOURS...WITH FLIGHT CONDITIONS WORSENING TO IFR/LIFR.
THIS WILL PERSIST THROUGH THE NIGHT. SLOW IMPROVEMENT MAY OCCUR IN
THE OHIO RIVER VICINITY AFTER 12Z...WITH MVFR BEING REESTABLISHED AT
HTS/PKB BY MIDDAY.
AFTER 18Z SATURDAY...
OCCASIONAL IFR CONDITIONS EXPECTED SATURDAY AFTERNOON AND EVENING
UNDER PERIODS OF SNOW...ESPECIALLY IN THE MOUNTAINS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR WVZ005>008-
013>018-026>029.
WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR WVZ009>011-
019-020-030>032-035>040.
WINTER STORM WARNING UNTIL 10 PM EST SATURDAY FOR WVZ046-047.
OH...WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR OHZ086-087.
WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR OHZ066-067-
075-076-083>085.
KY...WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR KYZ101>103-
105.
VA...NONE.
&&
SYNOPSIS...26/ARJ
NEAR TERM...CL
SHORT TERM...26
LONG TERM...JMV
AVIATION...CLHazardous weather outlook, Feb 4, 4:55 PM EST, 21 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 455 PM EST THU FEB 4 2010 KYZ101>103-105-OHZ086-087-WVZ005>008-013>018-026>029-052200- GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL- MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-BOONE- CLAY-BRAXTON-GILMER- 455 PM EST THU FEB 4 2010 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...EXTREME SOUTHEAST OHIO AND WEST CENTRAL WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ066-067-075-076-083>085-WVZ009>011-019-020-030>032-035>040-052200- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD- PLEASANTS-TYLER-RITCHIE-DODDRIDGE-LEWIS-HARRISON-TAYLOR-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- 455 PM EST THU FEB 4 2010 ...WINTER STORM WARNING IN EFFECT FROM 7 AM FRIDAY TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND THE NORTHERN LOWLANDS AND CENTRAL MOUNTAINS OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO SIGNIFICANT WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ024-025-033-034-052200- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING- 455 PM EST THU FEB 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND EXTREME SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO SIGNIFICANT WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO SIGNIFICANT WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ046-047-052200- POCAHONTAS-RANDOLPH- 455 PM EST THU FEB 4 2010 ...WINTER STORM WARNING IN EFFECT FROM 7 AM FRIDAY TO 10 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR POCAHONTAS AND RANDOLPH COUNTIES OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO SIGNIFICANT WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 2:58 PM EST | Winter Weather Advisory | RLX | Buchanan, Dickenson | 24 hr |
| Feb 5, 4:05 AM EST | Freezing Rain Advisory | RLX | 3 hr | |
| Feb 5, 5:33 PM EST | Areal Flood Warning | RLX | Boone, Cabell, Jackson, Kanawha, Lincoln, Logan and 5 more | 4 hr |
| Feb 5, 6:31 PM EST | Areal Flood Warning | RLX | Calhoun, Gilmer, Jackson, Ritchie, Roane, Wirt and 1 more | 4 hr |
Nearby
Wind Advisories in Virginia, 2010Wind Advisories in West Virginia, 2010Every wind advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.